Alert archive / Hawaii / Small Craft Advisories in 2021

Small Craft Advisory 19, NWS Honolulu, HI

March 29, 2021

NWS Honolulu, HI issued this small craft advisory at Mar 29, 2021, 3:39 PM HST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Mar 29, 2021, 3:39 PM HST (01:39 UTC)
Expired
Mar 30, 2021, 3:30 AM HST
In force
12 hr
Issued by
NWS Honolulu, HI

The text

As transmitted.

674 
WHHW70 PHFO 300139
MWWHFO

URGENT - MARINE WEATHER MESSAGE
National Weather Service Honolulu HI
339 PM HST Mon Mar 29 2021

PHZ121-123-124-301445-
/O.NEW.PHFO.SC.Y.0019.210330T0139Z-210331T0400Z/
Alenuihaha Channel-Big Island Leeward Waters-
Big Island Southeast Waters-
339 PM HST Mon Mar 29 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 PM HST TUESDAY...

* WHAT...East winds 10 to 25 kt with gusts up to 30 kt.

* WHERE...Alenuihaha Channel, Big Island Leeward Waters and Big 
  Island Southeast Waters.

* WHEN...Until 6 PM HST Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in these conditions.

&&

$$
1 follow-up statement
580 
WHHW70 PHFO 301330
MWWHFO

URGENT - MARINE WEATHER MESSAGE
National Weather Service Honolulu HI
330 AM HST Tue Mar 30 2021

PHZ121-123-124-301430-
/O.CAN.PHFO.SC.Y.0019.000000T0000Z-210331T0400Z/
Alenuihaha Channel-Big Island Leeward Waters-
Big Island Southeast Waters-
330 AM HST Tue Mar 30 2021

...SMALL CRAFT ADVISORY IS CANCELLED...

Trade wind speeds have decreased below Small Craft Advisory 
threholds.

$$

RCB

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this small craft advisory went out at Mar 29, 9:44 AM HST, 5 hours 55 minutes earlier.

Area forecast discussion, Mar 29, 9:44 AM HST, 5 hours 55 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
944 AM HST Mon Mar 29 2021

.SYNOPSIS...
A weakened high pressure ridge north of the islands will produce
light to moderate trade winds with local scale day time sea breezes
developing over terrain sheltered areas through Tuesday. Trade winds
will strengthen from Wednesday onward, becoming breezy by the
weekend. A developing upper level low over the region today will
enhance shower activity a bit into the overnight hours. Otherwise
shower activity for the rest of the week will favor windward and
mountain areas, mainly in the overnight to early morning hours.

&&

.DISCUSSION...
The upper trough west of Kauai has brought on an unstable weather
airmass to 50th State. Persistent morning showers over the windward
and mountain areas of Kauai have resulted in a flash flood warning
to the north side of the Garden Isle.

Elsewhere, dense mid and high clouds have edge eastward with
partial clearing over the central islands. The Big Island summits
remain socked in with ice and snow, where there is a Winter
Weather Advisory through this afternoon. A Wind Advisory remains
in effect for the summits as well due to the erratic, sometimes
very strong winds. At the surface, the trade winds are down, blowing
in the light to moderate range. Models have eased by to a low
level east to east-southeast flow through Tuesday. Under this
prevailing wind regime, a hybrid mix of easterly winds and
land/night breezes is expected through Tuesday. The easterly winds
will be strong enough to drive showers into the windward and
mountain areas. The interior and lee areas of most of the islands
but in particular Kauai, Oahu, and Lanai, will have sea breezes
during the day and a land breeze at night.

Looking ahead into this afternoon, the threat of locally heavy
rains will persist across Kauai through this afternoon. The
layered clouds over the eastern part of the island chain will
continue to thin out. As it does, the islands will be exposed to
day time heating, that can result in some afternoon showers,
particularly Oahu and the lee side and higher elevations of the
Big Island. With thinner mid and high clouds area-wide Tuesday,
afternoon convection under a unstable air mass will maintain
showery conditions over the interior and lee areas of primarily
Kauai, Oahu, and the lee side of the Big Island.

Wednesday through Friday...The low pressure area will weaken as
the high pressure ridge builds in north of the region causing
trade wind speeds to gradually increase through Friday. Typical
passing trade wind showers remain in the forecast favoring
windward and mountain areas. Shower coverage will trend higher
over these areas in the overnight to early morning hours.

Saturday and Sunday...Breezy trade winds will return as the high
pressure ridge builds in north of the state. A stronger high pressure
ridge will keep a stronger trade wind inversion over the state on
Saturday, limiting shower activity. Low trade wind inversion heights
and breezy trade winds may reach the Wind Advisory range for some of
our wind favored terrain areas on Sunday.

&&

.AVIATION...
Trade winds will ease to light to moderate levels through Tuesday,
resulting in localized sea and land breezes developing in more
sheltered areas. Showers will favor windward and mauka areas this
morning, with showers also forming in leeward areas this
afternoon. MVFR conditions will be possible in heavier
precipitation.

AIRMET Sierra remains in effect for mountain obscuration across
windward sections of Kauai, Molokai, Maui and Big Island.

AIRMET Tango remains in effect for moderate low level turbulence
over and downwind of the terrain of all islands. This AIRMET will
likely be cancelled by this afternoon.

AIRMET Zulu continues to mention light icing due to layered mid
and high clouds.

&&

.MARINE...
A trough developing into a closed low northwest of the islands
will weaken trades today and Tuesday, and the Small Craft
Advisory has been cancelled. However, as a high strengthens to
our north Wednesday through the weekend, trades will increase
again to fresh to locally strong.

The latest northwest swell is declining this morning. A couple of
very small surf days are in store for north and west shores today
and Tuesday. A couple of mid week small north and west-northwest
swells will generate small surf along north and west facing
shores Wednesday and Thursday. Expect very small north and west
shore surf Friday with nearly flat conditions continuing this
weekend. As trades ease up over and upstream of the islands, east
facing shore surf will slowly lower through Wednesday. Eastern
shore surf will slowly trend upward late in the week but flatten
out and stay under advisory threshold through Saturday. Surf
along southern shores will continue to run near or slightly above
seasonal normals over the next few days.

&&

HFO WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory until
6 PM HST this evening for Big Island Summits.

Wind Advisory until 6 PM HST this evening for Big Island Summits.

&&

H Lau/Kinel/Powell

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 29, 4:15 PM HSTAreal Flood AdvisoryHFOKauai3 hr
Mar 29, 4:56 PM HSTFlash Flood WarningHFOKauai3 hr
Mar 30, 9:05 AM HSTFlash Flood WatchHFOKauai6 hr

Nearby

Small Craft Advisories in Hawaii, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.